[Skip to Content]
[Skip to Content Landing]
Article
October 1984

Niacinamide and Acanthosis Nigricans

Author Affiliations

Department of Medicine University of Medicine and Dentistry of New Jersey Rutgers Medical School Academic Health Science Center, CN19 New Brunswick, NJ 08903

Arch Dermatol. 1984;120(10):1281. doi:10.1001/archderm.1984.01650460021010
Abstract

To the Editor.—  A side effect of high-dose niacinamide therapy, not mentioned in the October 1983, Archives article entitled "Response of Generalized Granuloma Annulare to High-Dose Niacinamide,"1 is acanthosis nigricans. The following cases, encountered recently, illustrate the potential for a reaction when the association is overlooked.

Report of Cases.—Case 1.—  A 33-year-old, white distraught, chronic schizophrenic patient, who was receiving 4 g/day of niacinamide, sought help for a skin problem that was interfering with his psychiatric therapy. Seeing the dark band circling the skin of the patient's neck, the psychiatrist continually exhorted him to wash himself more carefully. Unable to scrub off the "dirt," or the similar deposits on his axillae and belt line, the patient had become first frustrated, and then agitated. A telephone call to the psychiatrist, identifying the patient's problem as drug-induced acanthosis nigricans sufficed.

Case 2.—  A thin 12-year-old, white boy being examined in

First Page Preview View Large
First page PDF preview
First page PDF preview
×